Leukocytoclastic vasculitis due to thalidomide in multiple myeloma


Yildirim N. D. , Ayer M., Kuecuekkaya R. D. , Alpay N., Mete O. , Yenerel M. N. , ...More

JAPANESE JOURNAL OF CLINICAL ONCOLOGY, vol.37, no.9, pp.704-707, 2007 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 37 Issue: 9
  • Publication Date: 2007
  • Doi Number: 10.1093/jjco/hym092
  • Title of Journal : JAPANESE JOURNAL OF CLINICAL ONCOLOGY
  • Page Numbers: pp.704-707

Abstract

Thalidomide is successfully used in the treatment of multiple myeloma, leprosy and various autoimmune diseases due to its anti-angiogenic, immunomodulatory and anti-inflammatory effects. Thalidomide's most common side effects are constipation, neuropathy, fatigue, sedation, rash, tremor and peripheral edema. We achieved complete responce with a 400 mg/day dose thalidomide therapy in a 58-year-old male patient diagnosed with relapsing refractory multiple myeloma. While continuing thalidomide for sustainable response, the therapy was terminated at the ninth month due to development of leukocytoclastic vasculitis. We describe the case and discuss the place of thalidomide in the treatment of multiple myeloma and the rare occurrence of leukocytoclastic vasculitis during thalidomide therapy in multiple myeloma, since only one such case has been reported in the literature thus far.